Alert archive / Missouri / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 49, NWS Springfield, MO

April 14, 1996Phelps County, Texas County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 14, 1996, 7:46 PM CDT for Phelps County, Texas County, Missouri. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 14, 1996, 7:46 PM CDT (00:46 UTC)
Expired
Apr 14, 1996, 8:30 PM CDT
In force
44 min
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Phelps County, MO, Texas County, MO

The radar

The Springfield radar (KSGF), 140 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 14, 7:51 PM CDTHail 0.75Roby, MO
Apr 14, 7:52 PM CDTHail 1Duke, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.8 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1996-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1996-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2368 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 150047
SVRSGF
MOC161-215-150130-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
746 PM CDT SUN APR 14 1996
 
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  830 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN EAST CENTRAL MISSOURI
 
   ...SOUTHERN PHELPS COUNTY
 
IN SOUTH CENTRAL MISSOURI
 
   ...TEXAS COUNTY
 
AT 744 PM CDT...WEATHER SERVICE RADAR IN SPRINGFIELD INDICATED A SEVERE
THUNDERSTORM OVER WESTERN TEXAS COUNTY...10 MILES NORTH OF BENDAVIS...
MOVING NORTHEAST AT 30 MPH. THIS STORM WILL AFFECT THE TOWNS OF PLATO...
ROBY...SUCCESS AND EVENING SHADE UNTIL 830 PM CDT...WITH LARGE HAIL UP
TO THE SIZE OF QUARTERS POSSIBLE.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RA,PIDLY CHANGING WEATHER CONDITIONS.
 
JG/MS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 2:04 PM CDT, 5 hours 42 minutes earlier.

Area forecast discussion, Apr 14, 2:04 PM CDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
200 PM CDT SUN APR 14 1996...MASTERS SUNDAY...

WELL...LATEST SFC CHART AND ADAP ANAL HAS...DRY LINE FM PPF-MLC WITH
30 DEW PTS IN NE OK AND SE KS...AND 60 DEW PT LINE ACRS EXTREME
E OK BASED OFF MESONET AND 61 TO NR FYV.  ADAP MSTR CONVERGENCE CHART
HAS HUGE BULLSEYE NR NVD AND STG THETA E ADVECTION TOO.

+S FOR SVR WX 1) STONG POLAR 90 JET ARND BASE OF DEEP TROF 2)  DRY LINE
AND SFC FNTS WITH MDT TO STG CONVERGENCE 3) OPTIMUM WBZ. 4) VERY STG
SHEAR AND HELICITY VALUES WITH ASSOCIATED TURNING HODOGRAPH.  5) LLVL
JET 6) MDT-STG INSTABILITY VALUES.

THE BIG NEGATIVE PROBLEM IS LACK OF LLVL MSTR DEPTH AND CAP.

BELIEVE WITH THE DRY SLOT OVR SE KS AND E OK AND ABUNDANT SUNSHINE
THE CAP WL SLOWLY BUST...HOWEVER CELL COVERAGE APPEARS TO BE SEVERELY
LIMITED DUE TO ONLY 3000 FT OF MSTR TO WORK WITH.  DESPITE THIS
ISOLD SUPERCELLS ARE PLAUSIBLE DUE TO 2000 CAPE AND STG SHEAR.
.
THE ETA WAS PREFERRRED AGAIN...THE BIG QUESTION IS HOW LONG TO KP
THE ST/SC IN BEHIND FROPA AND HOW MUCH WRAP ARND PCPN.  WITH
CYCLONIC CURVATURE AND THE PROGGEF TRACK OF THE LOW...SC AND
SCT LIGHT R-/RW- SEEMS QUITE REASONABLE.

RECOMMENDATIONS...
STL
JLN GRP TNGT 40% OF LGT RAIN.  LO UPR 30S. W-NW WND 15-30.
UNO GRP OLD ZFP FOR TNGT IS STILL GD.
SGF GRP 50% CHC OF LGT RAIN...WINDY & MUCH COLDER.  LO 35-40 WND BCMG
NW AT 15 TO 30.  WND CHILLS IN THE TEENS.

TOP...30% CHC OF LGT R/RW TIL MIDNIGHT THEN CLOUDY/COLD & WINDY.  LO
35-40.

CCF INFO
SGF RU 037/047 032/067 045 04530
JLN NU 039/050 036/070 049 04410

GORDON

In the hours before

Special weather statement, Apr 14, 3:33 PM CDT, 4 hours 13 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-142335-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
332 PM CDT SUN APR 14 1996

...TORNADO WATCH NUMBER 168 IN EFFECT FOR A LARGE PORTION OF SOUTHWEST
AND CENTRAL MISSOURI AND ALL OF SOUTH CENTRAL MISSOURI UNTIL 1000 PM
CDT...

LATE SUNDAY AFTERNOON...A LOW PRESSURE AREA WAS INDICATED OVER EASTERN
KANSAS. THE CIRCULATION AROUND THIS SYSTEM WAS BRINING WARM AND MOIST
AIR INTO THE OZARKS. THE STRONG SOUTHWEST WINDS HAD CREATED A BOUNDARY
BETWEEN WARM AND MOIST AIR AND VERY WARM AND DRY AIR OVER SOUTHWEST
MISSOURI...FROM WARSAW IN BENTON COUNTY SOUTH TO NEAR SPRINGFIELD TO
GALENA IN STONE COUNTY. THUNDERSTORMS WILL DEVELOP RAPIDLY ALONG THIS
BOUNDARY AND MOVE TO THE NORTHEAST AT NEAR 30 MPH.

LARGE HAIL...WINDS IN EXCESS OF 60 MPH AND VERY HEAVY RAINFALL ARE
POSSIBLE WITH THESE THUNDERSTORMS AS THEY MOVE ACROSS THE OZARKS THIS
EVENING. TORNADO DEVELOPMENT IS ALSO POSSIBLE.

A TORNADO WATCH IS IN EFFECT UNTIL 1000 PM CDT FOR THE PORTION OF
SOUTHWEST AND CENTRAL MISSOURI ALONG AND EAST OF A LINE FROM WARSAW IN
BENTON COUNTY TO SPRINGFIELD TO GALENA IN STONE COUNTY.  THIS INCLUDES
THE SPRINGFIELD...BRANSON...WEST PLAINS...ROLLA...LEBANON..FORT LEONARD
WOOD AND CAMDENTON AREAS.

MS
Special weather statement, Apr 14, 6:33 PM CDT, 1 hour 13 minutes before
MOZ057-058-069>071-081>083-091-092-096>098-105-106-150235-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
631 PM CDT SUN APR 14 1996

...TORNADO WATCH NUMBER 171 IN EFFECT UNTIL 100 AM CDT FOR PORTIONS OF
CENTRAL AND ALL OF SOUTH CENTRAL MISSOURI...

A LOW PRESSURE SYSTEM LOCATED OVER WEST CENTRAL MISSOURI CONTINUE TO
FUNNEL WARM AND MOIST AIR INTO CENTRAL AND SOUTH CENTRAL MISSOURI. THE
CIRCULATION AROUND THIS SYSTEM WAS ALSO BRINGING VERY DRY AIR INTO
SOUTHWEST MISSOURI.  THE BOUNDARY BETWEEN THE MOIST AND DRY AIRMASSES
WAS THE FOCUSING MECHANISM FOR STRONG TO SEVERE THUNDERSTORM
DEVELOPMENT THIS EVENING.  THE STORMS WILL MOVE TO THE NORTHEAST AT
NEAR 30 MPH...WITH HAIL IN EXCESS OF ONE INCH IN DIAMETER POSSIBLE.
VERY HEAVY RAINFALL...FREQUENT LIGHTNING AND STRONG WINDS OF 60 TO 70
MPH ARE ALSO POSSIBLE...ALONG WITH ISOLATED TORNADOES.

THE COUNTIES INCLUDED IN THE WATCH ARE:

MILLER          PHELPS          LACLEDE          CAMDEN
PULASKI         MARIES          DENT             DOUGLAS
HOWELL          OREGON          OZARK            SHANNON
TEXAS           WEBSTER         WRIGHT

INCLUDING THE CITIES OF:

ROLLA          FORT LEONARD WOOD          LHEBANON          CAMDENTON
VIENNA         SALEM          AVA         WEST PLAINS      ALTON
EMINENCE       HOUSTON

MS
Local storm report, Apr 14, 7:24 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
715 PM CDT SUN APR 14 1996

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

415  PM    3 E COLE CAMP             MO   1.75 INCH HAIL
04/14/96   BENTON                         GOLF BALL SIZE HAIL REPORTED
                                          BY COLE CAMP POLICE

417  PM    SPRINGFIELD               MO   0.88 INCH HAIL
04/14/96   GREENE                         REPORTED BY HAMS

430  PM    STRAFFORD                 MO   1.00 INCH HAIL
04/14/96   GREENE                         REPORTED BY TRUCKERS ON I 44

434  PM    FAIR GROVE                MO   0.75 INCH HAIL
04/14/96   GREENE                         REPORTED BY PD

455  PM    WINDYVILLE                MO   0.75 INCH HAIL
4/14/96    DALLAS                         WINDYVILLE VOLUNTEER FIRE
                                          DEPARTMENT

500  PM    5 E ROGERSVILLE           MO   1.00 INCH HAIL
4/14/96    WEBSTER                        REPORTED BY PD

512  PM    LONG LANE                 MO   1.75 INCH HAIL AND SEVERAL
4/14/96    DALLAS                         TREES DOWN
                                          REPORTED BY SHERIFF

515 PM     SPARTA                    MO   0.75 INCH HAIL
4/14/96    CHRISTIAN                      REPORTED BY OZARK PD

520 PM     BENNETT SPRING            MO   1.75 INCH HAIL
4/14/96    DALLAS                         PING PONG SIZE HAIL REPORTED
                                          BY PARK RANGER

530 PM     LONG LANE                 MO   1.75 INCH HAIL
4/14/96    DALLAS                         GROUND COVERED REPORTED BY
                                          PARK RANGER OFF DUTY

545 PM     ROGERSVILLE               MO   .75 INCH HAIL
4/14/96    WEBSTER                        REPORTED BY HAMS

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 8:14 PM CDTSevere Thunderstorm WarningSGFPhelps46 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.